Taking Steroids is a Blessing and a Curse
Written September 2018
It’s been a crappy summer. And not just because of the schizoid Michigan temps and humidity, with 95 degrees one day and 75 the next — as if that wasn’t enough to drive any sane person with MS to bed at 2 in the afternoon and cry uncle into their memory foam contour pillows—no, it’s so much more than that, things that are hard to explain to anybody who lives outside my geographical area. Take rainfall, for example. We measure it in minutes, not inches. I could be in the bathroom, laboring to squeeze out a few drops of urine when suddenly I feel a change in the air pressure. I doubt my senses until I glance out the window and see marble-sized hail covering the lawn. It started and stopped during the five or ten minutes I was on the toilet. I waddle outside and kick at some hailstones just to make sure I’m not hallucinating. Hailstones make excellent smoking guns. But your honor,here’s a baggie full of them I put in the freezer as proof. Now do you believe me?
Starting oral prednisone
Today I started oral prednisone. At the end of this crappy summer, my MS symptoms went dramatically south, and I sat in my neuro’s office reciting all my problems from a long list. We agree that it's probably a relapse and soon after reminding her of my usual dosing schedule, I swallowed the first eight, bitter pills in one gulp. The effect was almost immediate. Not ten minutes after taking that first dose, my back pain disappeared and my stiff legs relaxed. My brain felt flooded with feel-good chemicals, and I stayed alert all day and far into the evening. Gone was persistent drowsiness, constant cat naps. In bed at night, my legs were uncharacteristically quiet. No more painful electrical shocks, no more torching pain in my thighs waking me out of a deep sleep to sit bolt upright and throw off the covers, afraid to look down and behold my own smoldering flesh. No more mid-back pain making me writhe at 4 a.m., and no more lower back pain greeting me in the morning.
The effects of the prednisone were predictable
The effect was predictable, thank goodness. This is how prednisone has always performed for me. I prefer the pills to the Solumedrol IV. My veins are tiny and they like to hide, and I’d have to travel to another town and have it done at a hospital infusion clinic. The pills are easy and I don’t have to leave the house. I start at 80 mg for three days, then 70 for three days, and so forth until all the pills are gone. It takes three weeks to finish the taper. Side effects kick in about midway through and there’s no telling how the lunacy will manifest. It can be paranoia, insomnia, restlessness, weight gain, howling at the moon—and perhaps worse, though I’ve never been held responsible. After one particularly bad day and night, the police blotter registered the gruesome slaying of a homeless man by what appeared to be a large animal with huge, long claws and fangs the size of those of a prehistoric wolf. I have no memory of what happened that night, but I did wake up on the floor of my bedroom, naked and shivering. I’m not confessing to anything, mind you. But I do have recurring nightmares about running, screams, and the tearing of flesh.
I wish I could enjoy this freedom every day
The beneficial effect of prednisone is also bittersweet. That immediate flood of relief is a reminder of how nerve inflammation is constantly going on in the background, tying and gagging me like a hostage so that I can scarcely move. I feel sad that I cannot keep taking high doses of prednisone indefinitely without trashing every organ in my body and softening my bones into mush. But oh how I wish I could, to enjoy this level of function every day, this degree of freedom, from the wider range of motion to almost complete pain relief. When I think it might well be worth it to risk shutting down my body in the future for a few years of higher functioning now, I realize how desperately uncomfortable I’ve been and for how long I’ve felt this way.
Starting physical therapy
The plan is to start physical therapy as soon as the steroid treatment is finished. If I can keep an exercise program going after PT is over, then perhaps I’ll not dream of taking more steroids, of violent rending of flesh or of waking to the burning of my own thigh meat. It’s never too late to hope for a better outcome.
Have you heard any of the following comments? (Check all that apply)